Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Morristown, TN

July 1, 2020Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 1, 2020, 8:51 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 83 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2020, 8:51 PM EDT (00:51 UTC)
Expired
Jul 1, 2020, 10:14 PM EDT
In force
83 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:13 PM EDTFLASH FLOOD3 Wsw Ketchen, TNSEVERAL ROADWAYS WASHED OUT AND IMPASSABLE DUE TO HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WGUS54 KMRX 020051
FFWMRX
TNC013-151-020245-
/O.NEW.KMRX.FF.W.0016.200702T0051Z-200702T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
851 PM EDT Wed Jul 1 2020

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Northwestern Campbell County in east Tennessee...
  Northeastern Scott County in east Tennessee...

* Until 1045 PM EDT.

* At 851 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Oneida, Winfield, Ketchen and Elk Valley.

Additional rainfall amounts of 1 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3643 8445 3660 8448 3659 8427 3643 8417

FLASH FLOOD...RADAR INDICATED

$$

DH
2 follow-up statements
240 
WGUS74 KMRX 020131
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
931 PM EDT Wed Jul 1 2020

TNC013-151-020245-
/O.CON.KMRX.FF.W.0016.000000T0000Z-200702T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell TN-Scott TN-
931 PM EDT Wed Jul 1 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT THIS 
EVENING FOR NORTHWESTERN CAMPBELL AND NORTHEASTERN SCOTT COUNTIES...

At 931 PM EDT, local law enforcement reported several roadways 
washed out across east sections of Scott County, TN. Storms with 
moderate to heavy rain continue across the warned area.  Up to 3 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Oneida, Winfield, Ketchen and Elk Valley.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3643 8445 3660 8448 3660 8447 3660 8445
      3660 8444 3660 8443 3660 8442 3660 8441
      3660 8439 3659 8438 3659 8437 3659 8436
      3659 8427 3644 8423

FLASH FLOOD...OBSERVED

$$

DH
153 
WGUS74 KMRX 020214
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
1014 PM EDT Wed Jul 1 2020

TNC013-151-020224-
/O.CAN.KMRX.FF.W.0016.000000T0000Z-200702T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell TN-Scott TN-
1014 PM EDT Wed Jul 1 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CAMPBELL AND 
NORTHEASTERN SCOTT COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.  Ponding of water across low lying areas remains.

LAT...LON 3643 8445 3660 8448 3660 8447 3660 8445
      3660 8444 3660 8443 3660 8442 3660 8441
      3660 8439 3659 8438 3659 8437 3659 8436
      3659 8427 3644 8423

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 7:34 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 1, 7:34 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
734 PM EDT Wed Jul 1 2020

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight through Thursday)...
A low pressure trough was located east of the Appalachians and a
weak boundary or front lies across the upper Ohio River valley.
Upper level ridging persists over the southern plains and gulf
coast with an upper level low along the northeast US coast. The
most significant thunderstorm activity is still over the central
states and moving southeast along the edge of the upper level
ridge. Complex of storms across North Alabama this morning has
moved into southern Alabama with more development to the east in
central and southern Georgia forming on outflow boundaries.
Temperatures at mid afternoon are in the mid to upper 70s where it
is cloudy or raining and lower to mid 80s where there has been
more sun. There is a lack of convection across the southeast part
of the area. Afternoon convection today has been concentrated
across southwest Virginia with some activity in central east
Tennessee and northeast Tennessee. Expect this activity to be
mostly scattered 30 to 40 percent coverage the next few hours and
then decrease in the evening. Some areas may pick up a quick half
to one inch of rainfall with localized flooding possible
especially in urban areas. Tonight with clearing skies and
plentiful moisture areas of fog will form. Drier airmass will
settle over the region Thursday as boundary to the north slips
south of Tennessee or dissipates with temperatures warming into
the mid 80s to lower 90s and heat index values reaching the mid
90s central and southern valley. Model guidance showing below 20
pops for entire forecast area but will keep slight chance across
extreme southern border counties for diurnal late afternoon and
early evening storms.

TD

.LONG TERM...(Thursday Night through Wednesday)...
A summertime pattern is expected throughout the extended period
with a mostly weak synoptic wind pattern over the area. Varying
PWAT anomalies and 500mb height anomalies do still suggest some
variation in precipitation chances and temperatures. The dominant
synoptic feature will be a developing and eastward progressing low
to our south into next week.

Thursday Night through Sunday

The period commences with two areas of upper-level troughing over
both the north Atlantic coast and the Pacific Northwest. In between
the two areas of troughing, a broad upper-level ridge is seen.
Across the deep-south, a deep shortwave trough is seen at 500mb,
associated with the developing disturbance later in the period.
Under this pattern, generally northerly flow aloft will have pulled
drier air into the area, evidenced by decreasing 700mb RH values and
decreasing 850mb dewpoints. This drier air is positioned north of a
surface frontal boundary expected to be just south of Tennessee. The
combination of slightly positive height anomalies and drier air
keeps PoPs limited diurnally and to higher elevation locations and
southernmost areas on Friday. Temperatures near to above normal in
the upper 80s to low 90s in most locations seem reasonable for
Friday. Heat indexes into the 90s are expected. For Independence
Day, a similar pattern is expected with relatively dry air and
relatively weak synoptic forcing in place. Model guidance suggests
the beginning of development for the surface/upper low but still
disagrees on placement for Saturday. Additionally, a 40-50 kt 200mb
jet streak centered just to the east of the area could provide some
weak upper-level divergence in the southernmost portions of the
County Warning Area (CWA). Any development is expected to be
isolated with chances further south and over high terrain near the
TN/NC border. Similar temperatures/heat indexes are expected.

For Sunday, current model guidance is in better agreement for the
southerly low pressure system to be near the Florida Panhandle with
further strengthening taking place. With strengthening and future
northeastern shift in the location of the low, a northern push of
moisture is expected. With this push of moisture, shortwave energy,
and abundant surface heating, chances for convection look more
likely with 40 to 60 PoPs utilized across the area. Generally weak
flow aloft will inhibit overall wind shear creation, but overall
instability looks sufficient to support convective chances across
the entire area.

Monday through Wednesday

For Monday, broad upper ridging continues towards the north-central
portion of the U.S. with an upper trough to the south of the CWA
towards the Gulf. The southern low looks to track towards the
Carolinas during this time. With continued shortwave energy just to
the north and east of the area, chances for typical diurnal
summertime convection continue. Chance PoPs were utilized with
likely PoPs over higher terrain due to proximity to the low and for
orographic lift potential. While not as pronounced, a similar setup
is still seen on Tuesday. However, PWAT anomalies increasing to near
+0.50 inches per ensemble means do suggest high moisture content,
which could help to create more efficient rainfall rates within
convection. By Wednesday, a broad upper ridge across much of the
U.S. is suggested with surface high pressure dominating. Diurnal
chance PoPs were still utilized areas-wide to account for
uncertainty for coverage of convection with ample moisture still in
place.

BW

&&

.AVIATION...
00Z TAF DISCUSSION.

The presence of abundant low level moisture across the TN Valley
will result in low clouds and fog developing at the TAF sites
overnight. The moisture will likely manifest itself as fog at TRI,
possibly down to LIFR, and mainly as MVFR to IFR cigs at TYS and
CHA. After the fog/clouds lift in the 12-14Z window, VFR
conditions will prevail for the rest of the day.

DGS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  90  70  92  71 /  40  20   0  20   0
Knoxville McGhee Tyson Airport, TN  69  89  68  91  69 /  40  10   0  10   0
Oak Ridge, TN                       69  90  68  91  69 /  40  10   0  10   0
Tri Cities Airport, TN              65  88  64  89  65 /  20  10   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 1, 3:38 PM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 PM EDT Wed Jul 1 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
338 PM EDT Wed Jul 1 2020 /238 PM CDT Wed Jul 1 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and storms late this afternoon will produce heavy
rainfall and could cause some areas of localized flooding,
especially in area of poor drainage. Additionally, a few storms
could become strong with gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/BW

In the hours before

Local storm report, Jul 1, 7:56 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
756 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FLASH FLOOD      1 SW CARYVILLE          36.31N 84.24W
07/01/2020                   CAMPBELL           TN   LAW ENFORCEMENT

            SEVERAL ROADWAYS NEAR JACKSBORO WERE
            IMPASSIBLE DUE TO HIGH WATER.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:14 PM EDTAreal Flood AdvisoryMRXCampbell, Scott2 hr
Jul 1, 8:27 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier2 hr
Jul 1, 9:02 PM EDTFlash Flood WarningMRXBlount, Knox, Sevier84 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.